Idaho, 2021Heavy Snow in Idaho, December 18 to 19, 2021
December 18 to 19, 2021 · NWS OTX · 3 events in 3 counties and zones
A moist frontal system brought widespread snow across north Idaho. Light to moderate snow accumulated during the daytime on December 18th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist frontal system brought widespread snow across north Idaho. Light to moderate snow accumulated during the daytime on December 18th. The precipitation axis pushed southward, with the front, overnight keeping some snowfall in the central ID Panhandle into the next morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 18, 3:48 AM PST, 1 hour 12 minutes earlier.
Area forecast discussion, Dec 18, 3:48 AM PST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
348 AM PST Sat Dec 18 2021
.SYNOPSIS...
Snow will continue today, with the heaviest snowfall in the
northern Panhandle and northeast Washington. Snow will change to
rain for locations along and south of I-90. Monday will see more
rain and snow. Expect periods of rain or snow through most of next
week and through the Christmas weekend.
&&
.DISCUSSION...
Saturday through Sunday: Snow has begun over the entire Inland
Northwest. The heaviest snow is occurring over the Cascades and the
northeast WA mountains into the northern Panhandle. Checking out
area webcams reveals snow covered roads even across the Columbia
Basin. By the late morning, warm air will start to migrate northward
under a strong southwest flow as an upper level trough slides down
the BC coast. Snow will transition to rain across the Columbia Basin
and southeast Washington around the 10am timeframe. Forecast
soundings are still suggesting the potential for a couple hours of
freezing rain in the Wenatchee valley and the southern Basin during
this transition, but confidence isn't very high. If freezing rain
does occur, the snow will likely mitigate any impacts from it. Winds
will be breezy this afternoon into the evening with gusts 25 to 35
mph possible across the Columbia Basin into the Spokane area.
By early Sunday morning into the afternoon, rising pressure over BC
behind the passing wave will turn the pressure gradient at least
over the top half of Washington to the north with a southerly
gradient still over northern Oregon into southern Washington. This
will allow for a stationary front to set up over northern Oregon
into southeast Washington and the central Panhandle. As this front
sags south Saturday night, dry air will move in the upper levels of
the atmosphere north of the I-90 corridor. Model soundings have
been indicating the potential for light freezing drizzle along the
northern boundary of the front with this drier air. The best
potential looks to from Ritzville northeast into the northern
Panhandle. Confidence isn't very high, the potential is there. While
this front is stalled, areas such as the Blues and the Washington
and ID Palouse, the Silver Valley and Lookout pass could see higher
end snow amounts around 5 to 8 inches in the valleys and over a foot
in the mountains. There still lies some uncertainty exactly where
and when this front will set up, which could affect these amounts.
However opted to upgrade the ID Palouse and the central Panhandle to
warnings and the WA Palouse and the Blues to advisories.
Precipitation looks to start out as rain Saturday night and slowly
transition to snow early Sunday as the front sags south.
Temperatures across the Palouse look to sit right around freezing
during this period so a wet, heavy snow is expected through late
Sunday night into early Monday. The front starts to migrate
northward early Monday. vmt
Monday through Friday: The active pattern continues, with a broad
low off the Pacific Coast ejecting systems inland every 24 to 48
hours. The first comes Monday, with a broader but somewhat more
diffuse snow threat. PoPs are high, but QPF amounts and associated
snow amounts are lower than the systems of this weekend. Yet
still impacts are possible with an average 1-2" of snow possible
over the Upper Columbia Basin and the eastern third of WA. Higher
amounts are forecast over the north and central Panhandle and near
the Cascade crest, around 2-5"; lesser amounts are found in the
lee of the Cascades/deeper basin. A lull comes Tuesday, with the
main snow chances lingering near the mountain zones. Another wave
moves in Tuesday night and Wednesday with some moderate snowfall
potential over the Cascades, the northeast half of WA and the ID
Panhandle. Yet temperatures are forecast to warm above freezing
for some, which may limit accumulation during the daytime hours.
Lighter and more diffuse snows are possible into Thursday, then
still another moderate snow potential comes around for Friday and
possibly into next Saturday. The details of these systems starts
getting more uncertain as the week progresses, but it isn't so
much as where there will be precipitation but who will be impacted
the most and when. Models diverge over these details but it will
come into more focus as we get closer. Temperatures are forecast
to be near or just slightly above normal. /Cote'
&&
.AVIATION...
12Z TAFS: Snow will continue today, mainly north of KPUW and
I-90. The northern valleys/mountains will see the heaviest snow
with LIFR conditions for much of the day. KGEG/KSFF/KCOE/KPUW
will see their snow change to rain late in the late morning/afternoon,
causing flight conditions to improve somewhat. A cold front will
drop down from the north in the evening, renewing the chances of
rain and IFR conditions at most TAF locations. Rain will
transition back to snow overnight with the heaviest snow now over
southeast Washington into the central Panhandle, mainly affecting
KPUW. KLWS looks to remain rain. Breezy southwest winds are
expected this afternoon and evening across the Cascades and for
the Columbia Basin into the Spokane area and the Palouse with wind
gusts up to 35 mph. Moderate low level wind shear will be
possible between 23Z and 6Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 37 27 32 23 30 24 / 80 80 20 30 70 60
Coeur d'Alene 36 29 34 24 31 27 / 90 90 20 20 80 70
Pullman 37 32 34 30 34 28 / 60 90 70 60 70 40
Lewiston 42 37 40 36 41 32 / 40 80 70 60 50 20
Colville 31 19 31 15 28 14 / 80 80 0 10 50 40
Sandpoint 34 27 32 21 28 24 / 90 90 10 20 70 70
Kellogg 36 31 35 27 34 31 / 90 90 50 50 80 70
Moses Lake 37 26 34 25 32 22 / 50 40 20 30 50 20
Wenatchee 34 25 34 25 32 24 / 60 60 20 30 50 30
Omak 30 21 32 20 31 20 / 80 50 0 10 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 PM PST this afternoon for Coeur
d'Alene Area.
Winter Storm Watch from late Sunday night through Monday evening
for Central Panhandle Mountains-Idaho Palouse.
Winter Storm Warning from 10 PM this evening to 4 AM PST Monday
for Idaho Palouse.
Winter Storm Warning until 4 AM PST Sunday for Northern
Panhandle.
Winter Storm Warning from 10 AM this morning to 4 AM PST Monday
for Central Panhandle Mountains.
WA...Winter Weather Advisory until 10 PM PST this evening for Central
Chelan County-Okanogan Highlands-Western Okanogan County.
Winter Storm Warning until 4 AM PST Sunday for Western Chelan
County.
Winter Weather Advisory from 10 PM this evening to 4 AM PST
Monday for Northeast Blue Mountains-Washington Palouse.
Winter Storm Watch from late tonight through Monday evening for
Northeast Blue Mountains.
Winter Storm Warning until 10 PM PST this evening for Northeast
Mountains.
Winter Weather Advisory until 4 PM PST this afternoon for
Spokane Area.
Winter Weather Advisory until 10 PM PST this evening for
Okanogan Valley.
&&Hazardous weather outlook, Dec 18, 4:10 AM PST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
410 AM PST Sat Dec 18 2021
IDZ001-002-WAZ034>038-041-043-044-047>049-191215-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Waterville Plateau-Central Chelan County-Western Chelan County-
Western Okanogan County-
410 AM PST Sat Dec 18 2021
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will continue through the day. Heaviest snow will be for the
Cascades, the Northeast Washington mountains, northern Idaho, and
the central Panhandle mountains. Areas south of Highway 2 will
see see snow transition to rain late this morning into the
afternoon.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Multiple rounds of light snow through the week otherwise no
hazardous weather is expected at this time.
IDZ003-004-026-027-WAZ031>033-191215-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
410 AM PST Sat Dec 18 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Heavy precipitation will pick up over southeast Washington and
the central Panhandle late Saturday night into early Sunday
morning. Precipitation will start as rain over the WA and ID
Palouse and transition to snow early Sunday. Precipitation will
remain snow over the Blues, the Camas Prairie, and the Central
Panhandle.
Heavy Snow, Northern Panhandle
- When
- December 18, 5:00 AM PST to 9:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Snow began to accumulate around 0500 PST and slowly tapered off by 2100 PST. A total of 6 to 9 inches of snow fell across northern Idaho Panhandle, from Athol up to Bonners Ferry.
Heavy Snow, Idaho Palouse
- When
- December 18, 6:00 AM PST to December 19, 6:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Scattered snow showers began around 0600 PST on December 18th with off and on snowfall throughout the following 24 hours. A total of 4.9 inches of snow accumulated in Moscow.
Heavy Snow, Central Panhandle Mountains
- When
- December 18, 6:00 AM PST to December 19, 6:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Public
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Scattered snow showers began around 0400 PST on December 18th with off and on snowfall throughout the following 24 hours. A total of 12 to 15 inches of snow accumulated at local ski resorts in Lookout and Kellogg.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, December 18, 20211 death · $20,000 · 1 event
- Tornado and Damaging Winds in Texas, December 18, 2021$212,000 · EF1 · 4 events
- Winter Storm and Winter Weather in Vermont, December 18 to 19, 2021$115,000 · 16 events
- Damaging Winds in Louisiana, December 18, 2021$33,000 · 50 kt wind · 7 events
- Winter Weather in New York, December 18 to 19, 202118 events
- Winter Weather in Maine, December 18 to 19, 202115 events
- Winter Storm and Winter Weather in New York, December 18, 20219 events
- Heavy Snow and Winter Weather in Montana, December 18 to 20, 20218 events
- Winter Storm in New Hampshire, December 18 to 19, 20218 events
- Ice Storm and Heavy Snow in Alaska, December 18 to 22, 202162 kt wind · 6 events
- Winter Storm in Maine, December 18 to 19, 20216 events
- High Wind in Montana, December 18 to 20, 202177 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997225, 997226, 997233.